South Dakota, 2012

Hail in South Dakota, June 29, 2012

June 29, 2012 · NWS FSD · 3 events in 2 counties and zones

Thunderstorms produced large hail in Lake and Moody Counties of southeast South Dakota during the late afternoon of June 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail in Lake and Moody Counties of southeast South Dakota during the late afternoon of June 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 29, 2:49 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 29, 2:49 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
349 PM CDT FRI JUN 29 2012

.DISCUSSION.../ISSUED AT 349 PM CDT/
SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING MAINLY
EAST OF THE JAMES RIVER AS UPPER LEVEL WAVE PIVOTS THROUGH THE
REGION. HRRR OUTPUT SHOWS A DIURNAL TREND AND EXPECT POTENTIAL FOR
CONVECTION TO WANE THROUGH THE EVENING HOURS. MILD AIRMASS REMAINS
ACROSS THE AREA OVERNIGHT INTO THE WEEKEND AND DID NOT ALTER LOW
TEMPERATURES TONIGHT OR HIGHS TOMORROW.  NAM AND GFS DISAGREE ON
TIMING OF WAVE TOMORROW...BUT WITH NAM NOT EVEN HANDLING CURRENT
SITUATION AND TIMING WELL...SIDED CLOSER TO GFS AND ECMWF. STILL
UNSURE WHETHER WAVE WILL INDUCE ANY CONVECTION...BUT IF IT DOES
SO...BEST CHANCES APPEAR TO BE LATE INT HE DAY ACROSS CENTRAL SOUTH
DAKOTA...PUSHING EAST THROUGH THE EVENING HOURS.

ON SATURDAY NIGHT...THE WAVE WILL CONTINUE TO MOVE TO THE SOUTHEAST.
WITH THE SURFACE BOUNDARY CLOSER TO I80 YET...THE BEST CHANCE OF
CONVECTION LOOKS TO BE CONFINED TO SOUTH OF I90 AND IS MOST LIKELY
THROUGH 06Z. THE WAVES SHOULD MOVE SOUTH SO ANY LINGERING
THUNDERSTORMS WILL GRADUALLY EXIT THE AREA AFTER 06Z. WITH ALL OF
THE MOISTURE...LOWS WILL REMAIN IN THE UPPER 60S TO LOWER 70S.

ANOTHER WAVE IS FORECAST BY ALL MODELS TO MOVE ACROSS NORTHERN
NEBRASKA AS THE SURFACE BOUNDARY SLOWLY MOVES NORTHWARD ON SUNDAY.
IT REMAINS FAIRLY WARM ALOFT SO THERE IS A STRONG CAPPING INVERSION
AS THE WAVE APPROACHES AND IT WILL BE TOUGH TO GET CONVECTION TO
DEVELOP. HOWEVER...WITH A BOUNDARY AND UPPER WAVE...DID ADD A SLIGHT
CHANCE OF THUNDERSTORMS FOR SUNDAY AFTERNOON AND EVENING SOUTH OF
I90. SINCE CONVECTION LOOKS TO HOLD OFF UNTIL LATE
AFTERNOON...SHOULD BE SUNNY TO PARTLY CLOUDY SKIES MOST OF THE DAY
SO HIGHS SHOULD RISE INTO THE 90S EVERYWHERE BUT THE BUFFALO RIDGE
WHICH WILL HOLD IN THE 80S.

AFTER SUNDAY EVENING...THERE REALLY LOOKS LIKE NO ORGANIZED CHANCE
FOR PRECIPTITATION AND A STRONG 500 MB RIDGE BUILDS OVER THE
CENTRAL US FOR ALL OF NEXT WEEK. THIS CARRIES MOST UPPER WAVES OVER
ND AND NORTHERN MN. WHILE IT IS NOT IMPOSSIBLE THAT A ROGUE STORM
COULD FORM EITHER MONDAY NIGHT OR WEDNESDAY IN SW MN...THE CHANCE IS
SO SMALL THAT HAVE GONE DRY FROM LATE SUNDAY NIGHT THROUGH FRIDAY.
OTHERWISE...THE SURFACE WIND WILL VARY FROM EAST TO SOUTH-SOUTHEAST
THROUGH THE PERIOD AT THE SURFACE WITH SW FLOW ABOVE 900 MB. THIS
WILL CONTINUE TO BRING VERY WARM AND HUMID AIR INTO THE ENTIRE
REGION. BASICALLY HAVE HIGHS FROM THE LOWER TO MID 90S ALONG AND
EAST OF I29 TO AROUND 102 IN SOUTH CENTRAL SD. THERE IS CERTAINLY
THE POTENTIAL THAT ONE OR TWO OF THESE DAYS COULD BE EVEN WARMER
THAN FORECAST BUT THAT WILL BE DEPENDENT ON IF WIND DIRECTION CAN GO
SOUTH OR SOUTHWEST FOR A PERIOD. THE OTHER CONCERN IS THE HUMIDITY.
WITH A STRONG INVERSION...EXPECT THAT MOST PLACES WILL SEE DEW
POINTS IN THE UPPER 60S TO MID 70S EACH DAY WITH THE HIGHEST DEW
POINTS EAST OF THE JAMES RIVER. ONLY SOUTH CENTRAL SOUTH DAKOTA
COULD SEE DEW POINTS FALL INTO THE LOWER 60S...OR EVEN LOWER...IF
TEMPERATURES RISE WELL ABOVE 100 DEGREES. THE COMBINATION OF HEAT
AND HUMIDITY WILL RESULT IN HEAT INDICES BETWEEN 100 AND 110 EACH
AFTERNOON. WE ARE ALSO EXPECTING LOWS IN THE LOW TO MID 70S EACH
DAY...AND A DAY OR TWO WITH LOWS NEAR 80 ARE ALSO NOT IMPOSSIBLE.
THIS WILL LIKELY RESULT IN A PROLONGED PERIOD OF DANGEROUS HEAT NEXT
WEEK. /SCHUMACHER

&&
.AVIATION.../FOR THE 18Z TAF ISSUANCE/
VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THE PERIOD.
CONVECTION ACROSS CENTRAL SOUTH DAKOTA WILL SHIFT EAST CREATING A
CHANCE OF SHOWERS AND THUNDERSTORMS.  BEST CHANCES FOR CONVECTION
WILL BE NORTH OF INTERSTATE 90 ALONG THE HIGHWAY 14
CORRIDOR...THOUGH THE FOCUS SHOULD BE EAST OF THE JAMES RIVER VALLEY
AFTER 18Z. VISIBILITIES MAY BRIEFLY FALL TO AROUND 5 SM WITHIN THE
CORE OF THUNDERSTORMS...THOUGH CEILINGS SHOULD REMAIN VFR.
CONVECTION SHOULD MAINLY BE EAST OF THE FORECAST AREA AFTER 00Z
SATURDAY...WITH CLEARING SKIES AND LIGHT EASTERLY FLOW IN THE LOW
LEVELS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.
&&
Hazardous weather outlook, Jun 29, 9:58 AM CST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1058 AM CDT FRI JUN 29 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1058 AM CDT FRI JUN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TODAY THROUGH
EARLY EVENING. A FEW OF THE STORMS COULD BECOME SEVERE WITH THE
MAIN THREAT BEING HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO
60 MPH. THE BEST CHANCE OF SEVERE STORMS WILL BE FROM MID
AFTERNOON INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS MAINLY SATURDAY NIGHT. AT THIS
TIME...SEVERE WEATHER IS NOT EXPECTED.

ALL SIGNS ARE POINTING TOWARDS AN EXTENDED PERIOD OF VERY HOT
CONDITIONS NEXT WEEK WITH MANY LOCATIONS SEEING HIGHS IN THE 90S
TO NEAR 100 TUESDAY THROUGH THURSDAY. NIGHTTIME CONDITIONS WILL
BRING ONLY MINOR RELIEF WITH LOWS FROM THE UPPER 60S TO MID 70S
LIKELY. IF YOU WORK OUTSIDE OR ARE PLANNING ANY OUTDOOR
ACTIVITIES NEXT WEEK PLEASE MAKE PLANS TO STAY SAFE IN THIS
POTENTIALLY DANGEROUS HEAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 37 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Lake

When
June 29, 3:55 PM CST
Where
Lake County, 0.69 mi S of Chester
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
43.890, -96.930

Hail, Moody

When
June 29, 4:40 PM CST
Where
Moody County, 2.07 mi S of Flandreau Muni Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.970, -96.600

Hail was accompanied by heavy rain.

Hail, Moody

When
June 29, 4:47 PM CST
Where
Moody County, 3.49 mi S of Flandreau Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
43.950, -96.590

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396275, 396276, 396277.